Thunderstorm Wind, Park
- When
- August 5, 4:08 PM MST
- Where
- Park County, Livingstn Mission Fl
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.700, -110.450
An isolated thunderstorm produced some severe wind gusts around Park County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced some severe wind gusts around Park County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 5, 1:25 PM MST, 2 hours 43 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
225 PM MDT Thu Aug 5 2021
.DISCUSSION...
Tonight through Friday night...
Satellite imagery shows drier air over much of our forecast area
in the wake of an early morning wave which is now in the Dakotas.
Upstream Pacific trof is moving inland and generating a region of
showers/t-storms which is spreading into western and south central
MT. As ascent slowly increases we will see t-storm coverage
increase in our west during the late afternoon.
Temps into the 90s and steep low level lapse rates lead to a risk
of gusty surface winds over the west half of our cwa from roughly
22-04z. For Billings, timing of wind shift from east to westerly
should be 02-03z. These storms will be associated with weak energy
ahead of the main upstream trof. The chance of showers and some
embedded lightning will continue overnight especially in our
west as the trof moves into ID and south central MT.
Friday will be cooler with a good chance of showers/t-storms as
the main trof moves through the region, eventually exiting our
east by early Saturday. Thus, we should see several rounds of
showers, some of which will be on the heavier side as pwats rise
to near an inch. There is a small risk of a few severe storms in
our east (east of Billings) where it will be warmer and more
unstable, with greater shear and low level southeast flow. 12Z
HREF shows shear of 25-30 knots (i.e. borderline) in our east,
with a hint of updraft helicity tracks near the WY border. Will be
something to watch tomorrow. High temps Friday will range from
around 80 in our west to the low 90s in our east.
JKL
Saturday through Wednesday...
Upper ridging will prevail on Saturday with some showers or
thunderstorms possibly lingering on the MT/Dakota border.
Otherwise, conditions will be mainly dry with seasonal
temperatures.
Sunday has the potential to be a significant fire weather day. A
strong upper trough will be moving through the Pacific NW into
western Montana. Ahead of this, very warm and well mixed
conditions will develop over our region with brisk southwest
winds. RH will drop into the teens for many locations on the
plains. A strong frontal passage is indicated by models, but
there are considerable differences yet with regard to the timing.
GFS operational run is very aggressive with frontal passage in
afternoon, while ECMWF is much slower with passage Sunday night. A
close look at ensemble and cluster analysis confirms a split vote
in the possible outcome. For now we will lean the forecast toward
the solution that is more critical, that being the Sunday
afternoon timing when humidity is low and temperatures in the 90s.
The front looks mainly dry, but there is a hint of some isolated
showers or thunderstorms Sunday evening. We will monitor closely
for potential fire weather highlights on Sunday.
Gusty winds and cooler conditions should continue Monday as the
pressure gradient remains tight. Ridging will build in behind the
front on Tuesday and Wednesday which will allow temperatures to
warm again. BT
&&
.AVIATION...
A disturbance will generate increasing thunderstorm coverage
west/south of KBIL late this afternoon, with storms rolling east
through the evening. Local MVFR conditions are possible in the
stronger storms with heavy rain and wind gusts to 40kts. A few
showers could linger overnight, especially west of KBIL.
On Friday, showers and thunderstorms will increase in coverage.
Storms could produce brief heavy rain, small hail and gusty
winds...along with localized MVFR. Cannot rule out a severe storm
or two east of KBIL in the afternoon.
Wildfire smoke will continue to reduce slant range visibility
across the region. Local MVFR conditions are possible in areas of
smoke.
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 066/086 063/090 062/094 057/079 054/085 056/088 059/093
36/T 41/H 13/T 42/T 22/T 11/U 01/U
LVM 056/082 052/088 055/088 048/076 046/082 049/086 052/091
58/T 41/H 13/T 43/T 22/T 11/U 01/U
HDN 064/089 060/091 059/096 054/080 050/085 053/088 056/093
26/T 40/H 12/T 32/T 21/U 11/U 11/U
MLS 067/090 064/089 064/094 059/079 055/084 056/085 059/091
14/T 51/U 11/U 32/T 21/U 11/U 11/U
4BQ 066/093 062/088 062/094 059/081 055/084 056/086 058/090
15/T 51/U 11/U 21/U 21/U 21/U 11/U
BHK 061/091 060/087 060/094 058/081 054/083 054/084 056/088
04/T 72/T 11/U 31/U 21/U 21/U 11/U
SHR 061/088 057/087 056/094 052/081 049/083 050/085 053/089
36/T 61/U 11/U 32/T 21/U 21/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect until midnight MDT tonight FOR
ZONE 117.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
321 PM MDT Thu Aug 5 2021
MTZ064-067-052200-
Paradise Valley MT-Absaroka/Beartooth Mountains MT-
321 PM MDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of southwestern
Stillwater, southwestern Carbon, southwestern Sweet Grass and
southern Park Counties through 400 PM MDT...
At 312 PM MDT, Doppler radar was tracking strong thunderstorms over
Crescent Lake, or 13 miles west of Mammoth, moving east at 25 mph.
HAZARD...Heavy rainfall, winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cooke City, Gardiner, Silver Gate, Corwin Springs and Jardine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Use caution if you are recreating in the mountains.
&&
LAT...LON 4526 11104 4544 10999 4500 10974 4500 10999
4505 11001 4503 11006 4503 11066 4504 11073
4507 11077 4506 11082 4504 11084 4503 11091
4508 11095 4510 11099 4509 11105
TIME...MOT...LOC 2112Z 248DEG 55KT 4504 11095
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ArthurSpecial Weather Statement
National Weather Service Billings MT
402 PM MDT Thu Aug 5 2021
MTZ064-067-052245-
Paradise Valley MT-Absaroka/Beartooth Mountains MT-
402 PM MDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of southwestern Park
County through 445 PM MDT...
At 359 PM MDT, Doppler radar was tracking strong thunderstorms 9
miles northeast of North Entrance, or 11 miles northeast of Mammoth,
moving northeast at 10 mph.
HAZARD...Heavy rainfall, winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gardiner, Chico Hot Springs, Chico, Corwin Springs and Jardine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Recreationists should use caution.
&&
LAT...LON 4528 11104 4539 11053 4516 11021 4503 11045
4503 11070 4505 11075 4507 11077 4506 11082
4504 11084 4503 11091 4508 11095 4510 11099
4509 11105
TIME...MOT...LOC 2159Z 232DEG 10KT 4511 11056
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ArthurSpecial Weather Statement
National Weather Service Billings MT
423 PM MDT Thu Aug 5 2021
MTZ040-064>067-141-052300-
Beartooth Foothills MT-Paradise Valley MT-Northern Park MT-
Absaroka/Beartooth Mountains MT-Livingston Area MT-
Northern Sweet Grass MT-
423 PM MDT Thu Aug 5 2021
...Winds from a strong thunderstorm will impact portions of west
central Sweet Grass and central Park Counties through 500 PM MDT...
At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Gardiner, or 23 miles north of Mammoth, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Livingston, Pine Creek, Springdale and Emigrant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4535 11093 4535 11092 4539 11092 4552 11088
4553 11086 4559 11086 4559 11080 4580 11079
4579 11009 4539 11053 4530 11095
TIME...MOT...LOC 2222Z 221DEG 20KT 4531 11078
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ArthurSpecial Weather Statement
National Weather Service Billings MT
457 PM MDT Thu Aug 5 2021
MTZ064-065-052345-
Paradise Valley MT-Livingston Area MT-
457 PM MDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of central Park County
through 545 PM MDT...
At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Livingston, moving northeast at 30 mph.
HAZARD...Wind gusts of 45 to 55 mph, and brief heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Livingston and Pine Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4557 11076 4560 11058 4561 11074 4578 11066
4578 11022 4565 11024 4564 11029 4563 11036
4560 11031 4562 11025 4557 11027 4557 11028
4558 11028 4563 11043 4560 11051 4561 11056
4557 11049 4541 11059 4547 11075
TIME...MOT...LOC 2256Z 207DEG 27KT 4553 11062
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LesterThe Billings radar (KBLX), 144 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973866, 973867, 973868.